I am a twenty year old female and believe that I have symptoms of perioral dermatitis. For the past month I have been experiencing a rash on my face around the corners of my nose (which recently has spread to my chin and is starting to spread to the bottom of my right eye). At first the rash appeared after I was sick and had had a runny nose which I had been continuously using tissue on. After I wasn't sick anymore, the rash remained but wasn't itchy or too bothersome, just red and dry.
I regularly see a dermatologist for my acne and am currently taking my second course of accutane (I am in my second week on 40mg of Amnesteem). When I saw my dermatologist 2 weeks ago to get my accutane prescription I asked her about the dryness around my nose that had been there nearly a month and would not go away despite my cetaphyl and aquafor moisturizing attempts. She wasn't sure what it was, but said it was possibly something like "facial dandruff" or due to the dry winter air and gave me "locoid lipocream: hydrocortisone butyrate 0.1%". I used the sample for 2 weeks and the bumps on the rash nearly completely disappeared, but the redness remained. The day after I stopped using the hydrocortisone cream, the rash reappeared with the same tiny puss filled postules that resembled acne vulgaris, but worse and now itchy and painful. I had started using a new shampoo and facewash recently within the last 2 months which both contained sodium lauryl sulphate which many websites have claimed may be the cause of perioral dermatitis. For many years before the accutane I used acne medications such as Tazorac (at night) and Duac (during the daytime), and am not sure if these medications contain steroids in them. So far my research has lead me to believe the causes of my possible dermatitis are
1. extended use of these acne medications
3. usage of new products with SLS (sodium lauryl sulphate)
4. steroid creams (hydrocortisone)
After using the hydrocortisone cream, the rash spread further around my nose with the exception of right above and below my mouth and on the corners of my chin. There is also a small patch of the same dry, scaly, and bumpy skin forming under my right eye. I visited my primary care doctor today and saw a nurse practitioner, who was unsure of what I had, but gave me a prescription for an antibiotic cream called "acuzone" and advised me that I would not be able to take many oral antibiotics because I was taking accutane. She also said the best thing to do is to continue washing my face with mild soaps like "dove" and warm water. However, I am scared to use any "soapy" materials with a scent.
My questions are
1. If I do have perioral dermatitis, will simply avoiding any types of face washes and creams with SLS and scents be sufficient in getting rid of the dermatitis, or do I have to use the antibiotic cream?
2. Is acuzone the right product to use for perioral dermatitis?
3. I've read that accutane may even be sufficient for getting rid of perioral dermatitis. Is this true? Could I continue using accutane to get rid of the rash with out using the antibiotic cream?
I have discontinued all uses of any products with SLS and have also been looking for toothpastes with out fluoride, which I have read could also be a possible cause. I have also stopped using tazorac, duac, my paul mitchell shampoo (contained SLS), and any type of cream on my face.
Thanks so much for reading, and I hope this helps others experiencing similar symptoms and this uncomfortable itch and redness.
From the symptoms it looks like perioral dermatitis only. Seborrheic dermatitis could have been another possibility but it does not explain the pimples and acne. Perioral dermatitis is a chronic papulopustular and eczematous facial dermatitis. Treatment consists of oral antibiotics and anti-inflammatory drugs. A mild soap or soap substitute, such as Dove or Cetaphil(non perfumed) should be used for washing. Scrubbing should be avoided.
If the symptoms are not controlled by topical antibiotics,then oral antibiotics may be needed. This can be prescribed after your course of Accutane. You can discuss this with your dermatologist and get yourself prescribed topical and oral antibiotics.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your dermatologist. I sincerely hope that helps. Take care and please do keep me posted on how you are doing. Warm regards.
Aczone contains drug dapsone which has recently been started for the treatment of acne. The side effects include dryness, peeling, increased oiliness and redness. If you notice any of them then please consult your dermatologist immediately. Also take care that you do not use any drug with benzoyl peroxide for the time when you are using Aczone.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your dermatologist. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
I recently discovered that I have Perioral Dermatitis.
I now wear the bare minimum of make (or none), wash my face two times a day with a clean warm flannel, take daily vitamin supplements, drink lots of water and have got rid of my cosmetics and moisturizers.
All the above helps but I've been using a few products that I now can't go without.
- 'The Skin Shack' Organic Shea Butter - a little goes a long way with this.
- 'Allergenics' Non-Steroidal Cream - this works a dream!
- 'Ransom' Aloe Pura. (Aloe Vera lotion with Shea Butter and Vitamin E) - very soothing.
Someone actually said I had really nice skin the other day! *shock*
The above seam to be working for me, but I can't guarantee they will for everyone. Still it's worth a try and I just thought I'd let you know.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.